Journal of Theoretical Probability

, Volume 28, Issue 4, pp 1253–1270 | Cite as

The Rate of Decay of the Wiener Sausage in Local Dirichlet Space

  • Lee R. Gibson
  • Melanie Pivarski


In the context of a heat kernel diffusion which admits a Gaussian type estimate with parameter \(\beta \) on a local Dirichlet space, we consider the log asymptotic behavior of the negative exponential moments of the Wiener sausage. We show that the log asymptotic behavior up to time \(t^{\beta }V(x,t)\) is \(-V(x,t)\), which is analogous to the Euclidean result. Here, \(V(x,t)\) represents the mass of the ball of radius \(t\) about a point \(x\) of the local Dirichlet space. The proof of the upper asymptotic uses a known coarse graining technique which must be adapted to the non-transitive setting. This result provides the first such asymptotics for several other contexts, including diffusions on complete Riemannian manifolds with nonnegative Ricci curvature.


Local Dirichlet space Log Asymptotic behavior Wiener sausage Negative exponential moments 

Mathematics Subject Classification (2010)

60G17 (Primary) 60F10 (Secondary) 



The authors would like to thank Laurent Saloff-Coste for helpful discussions and inspiration. Thanks also to the referee for a thorough review.


  1. 1.
    Barlow, M.T.: Diffusions on fractals. In: Lectures on Probability Theory and Statistics (Saint-Flour, 1995). Lecture Notes in Math., 1690. Springer, Berlin, pp. 1–121 (1998)Google Scholar
  2. 2.
    Barlow, M.T., Bass, R.F.: Brownian motion and harmonic analysis on sierpinski carpets. Can. J. Math. 51(4), 673–744 (1999)MATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    Barlow, M.T., Bass, R.F., Kumagai, T.: Stability of parabolic harnack inequalities on metric measure spaces. J. Math. Soc. Jpn. 58(2), 485–519 (2006)MATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Barlow, M.T., Grigor’yan, A., Kumagai, T.: On the equivalence of the parabolic Harnack inequalities and heat kernel estimates. Unpublished note. (2011)
  5. 5.
    Bendikov, A., Saloff-Coste, L.: On the regularity of sample paths of sub-elliptic diffusions on manifolds. Osaka J. Math. 42, 677–722 (2005)MATHMathSciNetGoogle Scholar
  6. 6.
    Bolthausen, A., Sznitman, A.S.: Ten Lectures on Random Media, DMV Seminar, vol. 32. Birkhauser, Berlin (2002)CrossRefGoogle Scholar
  7. 7.
    Dembo, A., Zeitouni, O.: Stochastic Modelling and Applied Probability. Large deviations techniques and applications. Corrected reprint of the second (1998) edition. Springer, Berlin (2010)Google Scholar
  8. 8.
    Donsker, M.D., Varadhan, S.R.S.: Asymptotics for the wiener sausage. Comm. Pure Appl. Math. 28(4), 525–565 (1975)MATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Erschler, A.: Isoperimetry for wreath products of markov chains and multiplicity of selfintersections of random walks. Probab. Theory Rel. Fields 136(4), 560–586 (2006)MATHMathSciNetCrossRefGoogle Scholar
  10. 10.
    Erschler, A.: On isoperimetric profiles of finitely generated groups. Geometriae Dedicata 100, 157–171 (2005)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Gibson, L.R.: The mass of sites visited by a random walk on an infinite graph. Electron. J. Probab. 13(44), 1257–1282 (2008)MATHMathSciNetGoogle Scholar
  12. 12.
    Gibson, L.R.: Asymptotic bounds on the mass of sites visited by a random walk on an infinite graph. (preprint) (2010)Google Scholar
  13. 13.
    Hebisch, W., Saloff-Coste, L.: Gaussian estimates for markov chains and random walks on groups. Ann. Prob. 21(2), 673–709 (1993)MATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Hebisch, W., Saloff-Coste, L.: On the relation between elliptic and parabolic harnack inequalities. Ann. Inst. Fourier (Grenoble) 51(5), 1437–1481 (2001)MATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Kac, M., Luttinger, J.M.: Bose–Einstein condensation in the presence of impurities. J. Math. Phys. 15(2), 183–186 (1974)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Li, P., Yau, S.: On the parabolic kernel of the schrödinger operator. Acta Math. 156(3–4), 153–201 (1986)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Pietruska-Pałuba, K.: The wiener sausage asymptotics on simple nested fractals. Stoch. Anal. Appl. 23(1), 111–135 (2005)MATHMathSciNetCrossRefGoogle Scholar
  18. 18.
    Pivarski, M., Saloff-Coste, L.: Small time heat kernel behavior on riemannian complexes. NY J. Math. 14, 459–494 (2008)MATHMathSciNetGoogle Scholar
  19. 19.
    Sturm, K.-T.: Analysis on local dirichlet spaces. II. Upper gaussian estimates for the fundamental solutions of parabolic equations. Osaka J. Math. 32(2), 275–312 (1995)MATHMathSciNetGoogle Scholar
  20. 20.
    Sturm, K.-T.: Analysis on local Dirichlet spaces. III. The parabolic Harnack inequality. J. Math. Pures Appl. (9) 75(3), 273–297 (1996)MATHMathSciNetGoogle Scholar
  21. 21.
    Sturm, K.-T.: Diffusion processes and heat kernels on metric spaces. Ann. Probab. 26(1), 1–55 (1998)MATHMathSciNetCrossRefGoogle Scholar
  22. 22.
    Sturm, K.-T.: How to construct diffusion processes on metric spaces. Potential Anal. 8(2), 149–161 (1998)MATHMathSciNetCrossRefGoogle Scholar
  23. 23.
    Sznitman, A.S.: Brownian Motion, Obstacles, and Random Media, Springer Monographs in Mathematics. Springer, Berlin (1998)CrossRefGoogle Scholar
  24. 24.
    Sznitman, A.S.: Lifschitz tail and Wiener sausage I, II. J. Funct. Anal. 94(2), 223–272 (1990)MATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.The Infinite ActuaryPelhamUSA
  2. 2.Department of Mathematics and Actuarial ScienceRoosevelt UniversityChicagoUSA

Personalised recommendations